Vermont, 2025

Winter Storm and Winter Weather in Vermont, January 1 to 3, 2025

January 1 to 3, 2025 · NWS BTV · 11 events in 11 counties and zones

An elongated area of low pressure moved across NY and New England during New Year's Day intensifying into a strong area of low pressure that stalled across Newfoundland on January 2nd and 3rd. Initially there was a mix of snow and rain across northern VT on New Year's day with accumulating snow during the late evening into the morning hours of January 3rd (especially along the western slopes of…

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An elongated area of low pressure moved across NY and New England during New Year's Day intensifying into a strong area of low pressure that stalled across Newfoundland on January 2nd and 3rd.

Initially there was a mix of snow and rain across northern VT on New Year's day with accumulating snow during the late evening into the morning hours of January 3rd (especially along the western slopes of the northern Green Mountains). The Champlain and Connecticut river valleys received a dusting to a few inches with the interior valleys receiving several inches and the higher western upslope terrain witnessing 6 to 12 inches and locally higher in Orleans county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 1, 7:19 PM EST, 41 minutes earlier.

Area forecast discussion, Jan 1, 7:19 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
719 PM EST Wed Jan 1 2025

.SYNOPSIS...
A long duration storm system will impact our region from this
morning into the day on Friday. Elevation dependent snow showers
will occur today before snow levels drop and it transitions to all
snow tonight. Accumulating mountain snow will continue into Friday
with much cooler temperatures. Strong winds on Thursday could cause
blowing and drifting snow that reduce visibilities farther, as
well as cause isolated to scattered power outages. A transition
to cool weather with intermittent mountain snow showers is
expected over the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 719 PM EST Wednesday...Forecast is in excellent shape
with no changes of consequence needed. The GOES-16 nighttime
microphysics satellite imagery has been depicting increasing ice
in the clouds/cooling cloud tops expanding from south to north,
which has helped promote blossoming of light showers across the
Champlain Valley in the last hour or so. As colder air aloft
wraps in from the west, snow levels are still on track to lower.
We are already seeing temperatures in the western Adirondacks
that were near 32 slip below freezing, indicative of the cooling
trend expected through the next several hours.

Previous Discussion...

Key Messages:

Wind Advisory in effect for Eastern Clinton, Eastern Essex of
New York and Windsor and Orange Counties of Vermont for 40 to 50
mph wind westerly gusts into early Thursday night.

Winter headlines are mostly unchanged, but western Windsor was
added, which goes through 7 AM Friday.

We're in the anticipated lull within this event. Vermont has had
light rain showers for the most part while northern New York has had
light snow where it sits more favorably within an upper trough in
the process of closing off. It is almost completely closed off, and
surface low pressure off the Maine Coast is about to move onshore.
This will result in showers blossoming over the region late this
evening into the overnight hours, and will also allow for more
appreciable accumulations once temperatures get a bit more
distance from the freezing point. As northwesterly winds
increase, there will be a strong upslope component as well.
Snowfall will become briefly moderate. Tightening pressure
gradients will bring gusts up to 25 to 35 mph as snow becomes
more powdery. This will result in areas of blowing snow
possible, especially Route 11 of New York.

Heading past midnight, winds will continue to accelerate. Thermal
profiles are supportive of downslope winds with unidirectional flow
in the well-mixed layer up to about 4000 foot elevation where winds
will be about 50 to 55 knots. Thus, the Wind Advisory was expanded
where higher HREF mean gusts were noted across the eastern slopes of
the Adirondacks compared to the southern Greens. This plays some
into the snowfall forecast. Froude values become supercritical due
to fast flow and neutral lapse rates up to ridge tops. The forecast
was adjusted to push higher QPF just downwind of the mountain
summits past 06z Thursday. The result is that Washington County in
Vermont was nudged up very close to our Winter Storm Warning
criteria, and western Windsor reached Advisory criteria with these
tweaks. The rest remains in good shape, but the Champlain Valley
could be completely shadowed against downslope westerly winds and
unblocked flow. The forecast remains a highly elevation dependent
event for this reason, as well as the still marginal temperatures.
Tonight's cooling will be very gradual, with parts of the Champlain
Valley and lower Connecticut Valley still not quite below freezing
as the rest of the area falls into the 20s.

For Thursday morning, downslope winds should peak as warming allows
there to be somewhat better mixing. By midafternoon, the low-
level jet will begin to gradually subside as surface low
pressure lifts further north into Canada. Snow showers will
continue while Greenland blocking prevents the upper low from
making much progress with activity continuing into Thursday
evening.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
As of 326 PM EST Wednesday...One forecast trend that has been noted
is that there has been a trend for a more progressive surface low.
Several high resolution models wrap up snow showers as early as
Thursday evening or about midnight. If this trend persists, we may
lose out on about 1-3" in the upslope snow forecast. For the most
part, this should not impact the ongoing Winter Storm Warning and
Advisory too much, but we may be able to let it go early if the
faster track verifies. Wind gusts will continue to gradually abate.
However, with teens to mid twenties, it'll still feel like the
single digits to lower teens across the area. By Friday morning,
snow showers should be limited to the higher peaks. The snow machine
won't completely turn off though. Friday afternoon, an embedded
upper trough will swing through with a subtle wind shift. The
combination of this boundary and the modest lapse rates should
produce enough instability to generate a few snow showers.
Temperatures will struggle to rise above freezing on Friday with
cold advection will established. Reinforcing cold air behind the
wind shift Friday afternoon and evening will push temperatures into
the single digits to teens overnight. Though winds will not be as
strong, the apparent temperatures will feel like the single digits
above and below zero.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 326 PM EST Wednesday...Little change in the current pattern is
expected heading into the weekend, with broad cyclonic flow across
the region. Temperatures will continue to trend unseasonably cold as
arctic air rushes into the region, with daytime highs in the teens
and single digits this weekend. Overnight lows will be a bit closer
to seasonable normals as plentiful cloud cover will keep
temperatures from fully radiating out, with temperatures generally
in the single digits above and below zero. Under the broad cyclonic
flow, additional showers and accumulating light snowfall will be
possible for the higher terrain with continued chances for upslope
showers and lingering moisture. Heading into next week, temperatures
look to remain cool with highs in the teens and lower 20s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Through 00Z Friday...Variable flight conditions continue across
the region this evening with precipitation type primarily
driving IFR conditions through the next 24 hours. Ceilings do
remain low at MSS and are expected to stay under 1000 feet
through much of the next 12 hours, but at other sites ceilings
are between 1500 and 5000 feet and should be fairly steady or
slightly improve.

A significant upslope precipitation event in Vermont is just
getting underway as westerly winds really ramp up overnight,
with the main impact at terminals being strong wind gusts. This
pattern suggests PBG will see the strongest gusts, with frequent
gusts near and above 40 knots by 12Z, while 30 knots is
expected to be exceeded elsewhere. Gusts will persist through
00Z with only small decrease in magnitude. Due to efficient
mixing in the lowest 2000 feet, LLWS will be minimal.

Snow showers ongoing at MSS and SLK will taper off first at MSS
towards 12Z and closer to 18Z at SLK, with persistent IFR
visibilities. Meanwhile, a short period of snow showers as
colder air turns rain to snow at BTV is possible towards 06Z,
with greater persistence of snow east of the Greens with snow
showers favored at MPV and EFK from 06Z through much of the
remainder of the period, likely lingering latest at EFK. Limited
chance of IFR conditions at RUT and PBG during the period.

Outlook...

Thursday Night: Mainly VFR, with local MVFR possible. Windy with
gusts to 30 kt. Chance SHSN.
Friday: VFR. Chance SHSN.
Friday Night: VFR. Chance SHSN.
Saturday: Mainly VFR, with local MVFR possible. Chance SHSN.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHSN.
Sunday: VFR. NO SIG WX.
Sunday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Monday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Storm Warning until 7 AM EST Friday for VTZ003-006-016-
     017.
     Wind Advisory from 1 AM Thursday to midnight EST Thursday
     night for VTZ001-010-020-021.
     Winter Weather Advisory until 7 AM EST Friday for VTZ002-004-
     007-008-018>020.
NY...Winter Storm Warning until 7 AM EST Friday for NYZ026-027-
     029>031.
     Wind Advisory from 1 AM Thursday to midnight EST Thursday
     night for NYZ028-035.
     Winter Weather Advisory until 7 AM EST Friday for NYZ034-087.

&&

SYNOPSIS...Haynes
NEAR TERM...Haynes/Kutikoff
SHORT TERM...Haynes
LONG TERM...Kremer
AVIATION...Kremer/Kutikoff
Hazardous weather outlook, Jan 1, 3:11 PM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
311 PM EST Wed Jan 1 2025

NYZ026-027-029>031-VTZ003-006-016-017-022015-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Orleans-Lamoille-Eastern Franklin-
Eastern Chittenden-
311 PM EST Wed Jan 1 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-087-VTZ002-004-007-008-018-019-022015-
Western Essex-Southwestern St. Lawrence-Western Franklin-Essex-
Caledonia-Washington-Eastern Addison-Eastern Rutland-
311 PM EST Wed Jan 1 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ028-035-VTZ001-010-021-022015-
Eastern Clinton-Eastern Essex-Grand Isle-Orange-Eastern Windsor-
311 PM EST Wed Jan 1 2025

...WIND ADVISORY IN EFFECT FROM 1 AM THURSDAY TO MIDNIGHT EST
THURSDAY NIGHT...
...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ005-009-011-022015-
Western Chittenden-Western Addison-Western Rutland-
311 PM EST Wed Jan 1 2025

This Hazardous Weather Outlook is for central Vermont, northwest
Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Rain will mix with snow this evening at times. Accumulations are
expected to be minor. Gusty west winds of 30 to 40 mph are possible
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Gusty west winds of 30 to 40 mph and intermittent snow showers will
remain possible into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ020-022015-
Western Windsor-
311 PM EST Wed Jan 1 2025

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Orleans

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Orleans forecast zone
Reported by
Public
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Snowfall in Orleans county ranged from 3 to 6 inches in eastern sections to over a foot along the Green Mountains and neighboring communities. Westfield reported 21 inches, 14 inches in Morgan, 13 inches in Greensboro with 9 inches in Craftsbury and Lowell.

Winter Storm, Lamoille

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Lamoille forecast zone
Reported by
Public
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Snowfall in Lamoille county ranged from 5 to 12 inches with 12 inches in Belvedere Center, 9 inches in Stowe, 7 inches in Johnson and 5 inches in Cambridge.

Winter Storm, Eastern Franklin

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
Public
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Snowfall in Franklin county ranged from a dusting along Lake Champlain to 6 to 12 inches in eastern Franklin, including 12 inches in Montgomery with 7 inches in Enosburg Falls and Fletcher.

Winter Storm, Washington

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Washington forecast zone
Reported by
Public
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Snowfall in Washington county ranged from several inches to nearly a foot in the higher terrain. Some specific snowfall totals include; 12 inches in Cabot, 10 inches in Warren and Northfield, 9 inches in Berlin, 8 inches in Calais, 7 inches in Moretown and 6 inches in Montpelier.

Winter Weather, Caledonia

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Caledonia forecast zone
Reported by
Public
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Long duration snowfall with snowfall totals ranging from 2 to 6 inches across the county.

Winter Weather, Essex

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Essex forecast zone
Reported by
Public
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Long duration snowfall with snowfall totals ranging from 2 to 8 inches across the county.

Winter Weather, Eastern Chittenden

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
Public
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Long duration snowfall with snowfall totals ranging from 2 to 6 inches across the county.

Winter Weather, Eastern Addison

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Eastern Addison forecast zone
Reported by
Public
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Long duration snowfall with snowfall totals ranging from 2 to 6 inches across the county.

Winter Weather, Eastern Rutland

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
Public
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Long duration snowfall with snowfall totals ranging from 2 to 6 inches across the county.

Winter Weather, Orange

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Orange forecast zone
Reported by
Public
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Long duration snowfall with snowfall totals ranging from 2 to 8 inches across the county.

Winter Weather, Western Windsor County

When
January 1, 8:00 PM EST to January 3, 8:00 AM EST
Where
Western Windsor County forecast zone
Reported by
Public
Coordinates
43.580, -72.586 (the zone’s center; the record gives no point)

Long duration snowfall with snowfall totals ranging from 2 to 8 inches across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222240, 1222241, 1222242, 1222243, 1222245, 1222246, 1222247, 1222248, 1222249, 1222250, 1222251.